Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 5, 2018, 3:27 AM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 3:27 AM CDT (08:27 UTC)
- Expired
- Jul 5, 2018, 9:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buffalo County, NE, Dawson County, NE
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:00 AM CDT | HEAVY RAIN 3.35 | Miller, NE | COCORAHS STATION BUFF006. |
| Jul 5, 7:00 AM CDT | HEAVY RAIN 4.3 | 2 W Miller, NE | COCORAHS STATION DAWS011. |
| Jul 5, 8:00 AM CDT | HEAVY RAIN 3.09 | Miller, NE | CO-OP OBSERVER STATION MMLN1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 19.2
The text
As transmitted.
339 WGUS53 KGID 050827 FFWGID NEC019-047-051430- /O.NEW.KGID.FF.W.0008.180705T0827Z-180705T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Hastings NE 327 AM CDT THU JUL 5 2018 The National Weather Service in Hastings has issued a * Flash Flood Warning for... West central Buffalo County in south central Nebraska... East central Dawson County in south central Nebraska... * Until 930 AM CDT Thursday. * At 325 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates of four to five inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sumner and Miller. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4095 9931 4078 9944 4081 9963 4097 9954 $$ Billings Wright
1 follow-up statement
132 WGUS73 KGID 051415 FFSGID Flash Flood Statement National Weather Service Hastings NE 915 AM CDT THU JUL 5 2018 NEC019-047-051424- /O.CAN.KGID.FF.W.0008.000000T0000Z-180705T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Buffalo NE-Dawson NE- 915 AM CDT THU JUL 5 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL BUFFALO AND EAST CENTRAL DAWSON COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4095 9931 4078 9944 4081 9963 4097 9954 $$ Heinlein
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:52 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 5, 12:52 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1252 AM CDT Thu Jul 5 2018 .UPDATE... Issued at 645 PM CDT Wed Jul 4 2018 We will likely end the heat advisory over our eastern counties sometime within the next hour as heat index values are now falling below 100F and will continue to gradually fall through the evening hours. However, it will still be very muggy out there this evening. We have two areas of thunderstorms that have formed this evening. One line of thunderstorms has formed just north of our forecast area and this line is very slowly sinking south and could impact portions of Valley, Greeley, and Nance counties prior to 10 pm. More isolated thunderstorms have formed just west of our forecast area over portions of Lincoln and Hayes Counties and these should continue to expand and possibly grow into a line that will track east with time. Dawson and Gosper counties have the best chance of seeing a few of these thunderstorms prior to 10 pm. The further south and east you are from these two areas of thunderstorms the better the chance that your evening celebrations will remain dry. Areas from the Tri-Cities and points southeast stand the best chance at having a dry evening through at least 10 pm. && .SHORT TERM...(This evening through Thursday) Issued at 327 PM CDT Wed Jul 4 2018 Sunshine and south winds prevail this afternoon. A cold front is positioned from southeast South Dakota to eastern Colorado this afternoon. Across the area, which is southeast of the front, the winds are from the south/southeast. The cold front will be the main focus for thunderstorms for tonight into Thursday. There is an upper level wave that moves through the ridge tonight. Thunderstorms should develop along the front this afternoon and into the evening. There are already a few thunderstorms developing behind the front this afternoon. The main question for this evening is how early there will be thunderstorms in the northwest portion of the forecast area. At this point expect that the thunderstorms may be later in the evening. Have pushed back the timing a little for this afternoon. As the front moves into the area, it weakens and by morning it is mostly washed out. The upper level wave continues to move through the area and expect there to be some, mainly scattered, showers and thunderstorms lingering into the day on Thursday. The clouds and being behind the weak cold front will keep temperatures in the 80s to around 90 for highs on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 327 PM CDT Wed Jul 4 2018 An upper level ridge will be across the area Thursday night through Saturday. Even with the upper ridge, there will be a weak upper level wave that lingers through the area. There is a chance for some showers and thunderstorms through the period. The better chances will be Thursday night into Friday, while Friday night into Saturday the chances are a little more spotty and for only portions of the area. Temperatures will warm a little, but will still remain a little cooler because there will be a few more clouds around. For the period Saturday night through Wednesday the upper ridge continues to waver across the area. There are a couple of very weak waves that move through the ridge, but at this point the timing of the waves and that they are so weak have kept the forecast dry. Temperatures will be a little warmer because there will be a little more sunshine. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1252 AM CDT Thu Jul 5 2018 The main aviation forecast concern is the thunderstorms in the next few hours. Thunderstorms are just upstream of both KEAR/KGRI as of this issuance. Outflow winds ahead of the thunderstorms have moved through the terminals and caused gusty winds. When the thunderstorms impact the terminals, visibilities are expected to decrease to MVFR at least briefly. Ceilings may also briefly drop to MVFR but do not necessarily have this in the taf as obs upstream were scattered with low clouds. Think this will be brief and during the heaviest convection and they will lift as the thunderstorms end. There is a potential for thunderstorms during the day, but confidence is not overly high in this and have left it out of the forecast at this time. Winds will be easterly and persist through much of the forecast period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Wesely SHORT TERM...JCB LONG TERM...JCB AVIATION...Billings Wright
Hazardous weather outlook, Jul 4, 7:44 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 744 PM CDT Wed Jul 4 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 060045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 744 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances will increase from northwest to southeast as we head through the late evening and overnight hours. Most areas from the Tri- Cities south and east will be dry through 11 pm, with increasing thunderstorm chances thereafter. Some of these thunderstorms may be strong to severe, with hail to around quarter size and damaging wind gusts up to 60 mph possible. However, locally heavy rainfall and frequent lightning will be the primary threats. Again areas north of the Tri- Cities are most likely to see impacts to evening 4th of July Holiday activities. For the Tri-Cities and areas south and east, the timing of thunderstorms is generally after 11 pm and later. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances continue Thursday and Friday for most of the area, but especially areas along and south of Interstate 80. Some of this activity could become strong and also produce locally heavy rainfall, but severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight generally north of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, Jul 5, 12:23 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
1223 AM CDT THU JUL 5 2018
NEZ041-047-048-050600-
Merrick NE-Nance NE-Howard NE-
1223 AM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NANCE...MERRICK AND NORTHEASTERN
HOWARD COUNTIES UNTIL 100 AM CDT...
At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Cedar Rapids to near Wolbach to
near Elba. Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Central City, St. Paul, Fullerton, Genoa, Palmer, Clarks, Silver
Creek, Chapman, Wolbach, Elba, Belgrade, Cushing, Archer and St.
Libory.
LAT...LON 4131 9765 4125 9775 4112 9788 4108 9801
4095 9819 4101 9828 4105 9828 4105 9835
4129 9873 4139 9853 4140 9829 4148 9829
4148 9810 4150 9804 4151 9804 4153 9771
4140 9770 4139 9760 4132 9760
TIME...MOT...LOC 0523Z 291DEG 46KT 4157 9801 4139 9828 4128 9852
MangelsSpecial weather statement, Jul 5, 12:50 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
1250 AM CDT THU JUL 5 2018
NEZ060-061-073-050630-
Buffalo NE-Phelps NE-Dawson NE-
1250 AM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WESTERN
BUFFALO AND SOUTHEASTERN DAWSON COUNTIES UNTIL 130 AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 15 miles north of Holdrege, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elm Creek, Overton, Amherst and Miller.
LAT...LON 4105 9943 4105 9931 4095 9906 4051 9945
4061 9963
TIME...MOT...LOC 0550Z 204DEG 29KT 4065 9948
MangelsSpecial weather statement, Jul 5, 1:25 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
125 AM CDT THU JUL 5 2018
NEZ061-073-074-050715-
Buffalo NE-Phelps NE-Kearney NE-
125 AM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...
NORTHWESTERN KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 215 AM
CDT...
At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Creek, or 13 miles west of Kearney, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kearney, Gibbon, Elm Creek, Odessa, Amherst and Riverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4068 9946 4068 9944 4067 9943 4067 9942
4070 9942 4070 9943 4075 9943 4102 9924
4073 9878 4049 9930 4067 9946
TIME...MOT...LOC 0624Z 234DEG 14KT 4066 9933
Billings WrightSpecial weather statement, Jul 5, 1:53 AM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Hastings NE 153 AM CDT THU JUL 5 2018 NEZ073-074-083-050745- Phelps NE-Kearney NE-Harlan NE- 153 AM CDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN KEARNEY AND NORTH CENTRAL HARLAN COUNTIES UNTIL 245 AM CDT... At 153 AM CDT, Doppler radar was tracking a strong thunderstorm near Atlanta, or near Holdrege, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Holdrege, Axtell, Loomis, Wilcox, Funk and Atlanta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4029 9945 4044 9959 4066 9919 4040 9898 TIME...MOT...LOC 0653Z 236DEG 13KT 4042 9945 Billings Wright
Special weather statement, Jul 5, 2:12 AM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Hastings NE 212 AM CDT THU JUL 5 2018 NEZ061-062-074-075-050800- Buffalo NE-Adams NE-Hall NE-Kearney NE- 212 AM CDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...NORTHERN KEARNEY...SOUTHEASTERN BUFFALO AND SOUTHWESTERN HALL COUNTIES UNTIL 300 AM CDT... At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over Kearney, moving northeast at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kearney, Gibbon, Shelton and Riverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4053 9906 4076 9920 4097 9875 4066 9858 TIME...MOT...LOC 0712Z 244DEG 17KT 4070 9905 Billings Wright
Special weather statement, Jul 5, 3:16 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
316 AM CDT THU JUL 5 2018
NEZ060-061-050900-
Buffalo NE-Dawson NE-
316 AM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES UNTIL 400 AM CDT...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 13 miles northeast of Lexington, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sumner and Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4091 9965 4105 9946 4105 9926 4091 9914
4076 9952
TIME...MOT...LOC 0816Z 234DEG 12KT 4088 9951
Billings WrightThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:02 PM CDT | Special Weather Statement | GID | Greeley | 43 min |
| Jul 4, 10:54 PM CDT | Special Weather Statement | GID | Valley | 51 min |
| Jul 4, 11:21 PM CDT | Special Weather Statement | GID | Greeley | 39 min |
| Jul 4, 11:58 PM CDT | Special Weather Statement | GID | Dawson | 47 min |
| Jul 5, 12:23 AM CDT | Special Weather Statement | GID | Howard, Merrick, Nance | 37 min |
| Jul 5, 12:50 AM CDT | Special Weather Statement | GID | Buffalo | 40 min |
| Jul 5, 1:25 AM CDT | Special Weather Statement | GID | Buffalo | 50 min |
| Jul 5, 1:28 AM CDT | Areal Flood Advisory | GID | Buffalo, Dawson | 4 hr |
| Jul 5, 1:53 AM CDT | Special Weather Statement | GID | Phelps | 52 min |
| Jul 5, 2:12 AM CDT | Special Weather Statement | GID | Buffalo | 48 min |
| Jul 5, 3:16 AM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| Jul 5, 4:17 AM CDT | Areal Flood Advisory | GID | Buffalo, Phelps | 6 hr |
| Jul 5, 4:39 AM CDT | Areal Flood Advisory | GID | Gosper, Phelps | 3 hr |
| Jul 5, 5:26 AM CDT | Areal Flood Advisory | GID | Buffalo, Dawson | 4 hr |
Nearby
Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.